You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Hypersensitivity reactions to proton pump inhibitors

Chang, Yoon-Seok

Current Opinion in Allergy & Clinical Immunology:
doi: 10.1097/ACI.0b013e328355b8d3
DRUG ALLERGY: Edited by Bernard Thong and Miguel Blanca
Abstract

Purpose of review: Proton pump inhibitors (PPI) are one of most frequently prescribed drugs in the world. The purpose of this review is to describe the hypersensitivity reactions to PPI.

Recent findings: Hypersensitivity reactions to PPI vary from mild symptoms to life-threatening disorders. Cases of urticaria, angioedema, anaphylaxis, cytopenia, vasculitis, acute allergic interstitial nephritis, occupational contact dermatitis, photoallergic dermatitis, maculopapular eruption, erythroderma, Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome, Stevens–Johnson syndrome/toxic epidermal necrolysis, and other autoimmune reactions (including cutaneous lupus erythematosus) have been described.

Summary: A high level of clinical suspicion is critical in the diagnosis of PPI-induced hypersensitivity reactions. Physicians should be aware of the possible hypersensitivity reactions due to PPI and routine/empirical prescription for PPI should only be used when clinically indicated.

Author Information

aDepartment of Internal Medicine, Seoul National University College of Medicine

bInstitute of Allergy and Clinical Immunology, Seoul National University Medical Research Center, Seoul

cDepartment of Internal Medicine, Seoul National University Bundang Hospital, Seongnam, Korea

Correspondence to Yoon-Seok Chang, Department of Internal Medicine, Seoul National University Bundang Hospital, 166, Gumi-ro, Bundang-gu, Seongnam, Gyeonggi-do, 463-707, Korea. Tel: +82 31 787 7023; fax: +82 31 787 4052; e-mail: addchang@snu.ac.kr

Copyright © 2012 Wolters Kluwer Health, Inc. All rights reserved.